This morning we got a famous hoax-ish email forwarded from a friend with the following headline: “MENSTRUAL CYCLE: PLEASE READ!” Tantalizing! The author’s email concerns her sister, named Nicole, who was taking Seasonale, the birth control pill that leaves you period-less for four months. Somehow, supposedly, the pill caused a blood clot to develop in her neck that then spread to her brain and caused a stroke that killed her.
The tale is basically bs, however it does bring up a question we had about Seasonale to begin with. Like, isn’t it kind of gross to not get your period for four months? Doesn’t the uterine lining build up, but instead of shedding every month during your period, it just chills inside like, you know, old takeout in the back of your fridge? Apparently, we are so wrong! While the long-term affects of Seasonale are not known, doctors do know that when you’re taking any form of birth control hormones, the uterine lining doesn’t build up to the degree that it would when you’re not on the pill — that’s why women on the pill typically have lighter periods. Anyway, we’re sorry Nicole died, but it’s good to know that should we decide we don’t want an excuse to take a week off humping our boyfriend, we have the option. [Urban Legends] Keep reading »